Hail, Gibson
- When
- April 3, 11:32 AM CST
- Where
- Gibson County, 3 mi W of Princeton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -87.625
A few strong storms occurred, producing hail up to the size of nickels. The storms occurred ahead of a cold front that accelerated east-southeast toward the lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few strong storms occurred, producing hail up to the size of nickels. The storms occurred ahead of a cold front that accelerated east-southeast toward the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 5:47 AM CST, 5 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
647 AM CDT Tue Apr 3 2018
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Thursday night)
Issued at 333 AM CDT Tue Apr 3 2018
The main item of concern is severe weather potential today. The
high-res cam models (convection allowing models) are in strong
agreement with the 00z nam on most aspects of the forecast.
A strong cold front will sweep southeast into the region today,
reaching a kmvn to kpof line around 21z. These high-res models are
all very reluctant to develop convection ahead of the front today.
There will be a weak to moderate mid-level cap in the warm sector,
with little in the way of upper level forcing ahead of the front.
Therefore, pops will be rather low this morning to account for any
elevated warm advection precip.
The aforementioned models initiate a line of convection along the
front as it reaches a kmvn/kpof line this afternoon. This
convection then races eastward with the front, crossing a
kevv/kpah line by 00z and exiting western KY by 03z. Since the
convection is forecast to be mainly linear, damaging winds appear
to be the primary hazard. Low level winds will be near 35 knots
at 1000 ft agl, and close to 50 kt at 3500 ft. Gradient winds will
be a concern as solar heating and increased mixing should bring
35 kt gusts to the surface. The Wind Advisory will continue for
today.
Any discrete convective cells will contain a high potential for
rotation. Discrete cells could initiate along the front before
merging into a line. As the line moves east, some qlcs type
tornadoes are possible. 00z href guidance indicates 0-3 km
helicity values will be near 300 along and ahead of the front.
Large hail is also likely in at least a few of the stronger
storms. Mid-level lapse rates will be very impressive, averaging 9
to 9.5 c/km over southeast Missouri this afternoon. Surface based
cape values up to near 2000 j/kg will support some robust
updrafts to support hail formation.
Once the front exits western KY this evening, much cooler and
drier air will arrive overnight. Some places may drop slightly
below freezing in se Missouri and srn Illinois. Winds will be
strong enough to inhibit frost formation. Given the severe weather
and strong wind hazards today, the marginal freeze over a small
part of the area will not be headlined at this time.
The better chance of widespread frost or freezing temps will be
Wednesday night. Surface high pressure will move east across the
lower Ohio Valley during the evening. Clear skies and light winds
will likely result in widespread frost, even where temps manage to
stay above freezing. A frost or freeze headline will likely be
needed.
Temps will moderate Thursday as south winds increase on the back
side of the high pressure center. Highs are forecast to range from
the mid 50s to around 60 as clouds increase ahead of the next cold
front.
.LONG TERM...(Thursday night through Monday)
Issued at 358 AM CDT Tue Apr 3 2018
The medium range models indicated limited moisture return on the
backside of a surface high at the beginning of the extended forecast
period. Surface dewpoints are progged to rise only about 10 degrees
by Thu evening. Meanwhile, under persistent cyclonic flow aloft, a
surface cold front is expected to sweep through the PAH forecast
area in the early hours of Fri. Lift of air along and behind the
boundary will produce a swath of mostly light rainfall across our
region mainly Fri afternoon and evening. There were some differences
in the models as to the timing of onset of the pcpn, especially the
00Z ECMWF. Due to a somewhat slower arrival of high surface pressure
behind the front, and a more limited moisture field in its vicinity,
the onset and cessation could occur 12 hours later in the ECMWF
solution. Verification of this scenario would really downplay the
possibility of freezing or frozen pcpn late Fri night. The lows Fri
night should be cold enough. Overall though, the medium range models
were in reasonable agreement with the longwave pattern over the
CONUS.
Dry weather should prevail over the first half of the weekend, with
frost likely Sat night, but the models indicate the arrival of
another mid level shortwave and its attendant surface features later
in the weekend. Depending on the path of the surface low, there may
be a significant warm sector ahead of the eventual cold frontal
passage, or hardly any at all. At this time, the best PoPs appear to
be Sun evening before the system moves on, leaving us a mostly dry
Mon.
Temps will remain generally below seasonable averages. At this time,
lightning probabilities appear very low through the extended
forecast period.
&&
.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018
VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.
A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for ILZ075>078-080>094.
MO...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for MOZ076-086-087-100-107>112-114.
IN...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for INZ081-082-085>088.
KY...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for KYZ001>022.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 1145 AM CDT Tue Apr 3 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL- Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey- Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1045 AM CDT Tue Apr 3 2018 ...MODERATE RISK of severe thunderstorms this afternoon and evening... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential exists this afternoon into early tonight for a significant outbreak of severe thunderstorms, including a few significant tornadoes. A line of thunderstorms is expected to form along a strong cold front as it crosses southeast Missouri and southern Illinois this afternoon. This line of storms will then sweep east across western Kentucky and southwest Indiana later this afternoon and this evening. Isolated severe storms will also be possible out ahead of this main line this afternoon into the early evening. Damaging winds...large hail and tornadoes will all be possible hazards with this potentially significant event. Outside of thunderstorms, south winds will be strong and gusty today. A Wind Advisory is in effect for today for sustained winds up to 25 mph with gusts from 40 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread frost is likely on Wednesday night, with low temperatures right around freezing. A light wintry mix of precipitation is possible on Friday night, with little or no accumulation. Freezing temperatures are likely Friday night, generally in the upper 20s to around 30. Lows on Saturday night will be near freezing in many areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed this afternoon into this evening. MEFFERT
Special Weather Statement
National Weather Service Paducah KY
1137 AM CDT TUE APR 3 2018
ILZ076>078-082-083-031715-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-
1137 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
NORTHERN WABASH...EDWARDS AND NORTHERN HAMILTON COUNTIES UNTIL 1215
PM CDT...
At 1137 AM CDT, Doppler radar was tracking a group of strong
thunderstorms near Cisne, or 10 miles northwest of Fairfield, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fairfield, Albion, Lancaster, Wayne City, West Salem, Cisne,
Dahlgren, Allendale, Jeffersonville, Sims, Bone Gap, Mill Shoals,
Mount Erie, Keenes, Johnsonville, Golden Gate and Belle Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3860 8815 3857 8815 3857 8766 3856 8765
3854 8767 3807 8870 3851 8869 3861 8850
TIME...MOT...LOC 1637Z 239DEG 49KT 3848 8851
PSSpecial Weather Statement
National Weather Service Paducah KY
1222 PM CDT TUE APR 3 2018
ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-031815-
White IL-Edwards IL-Gallatin IL-Wabash IL-Posey IN-Warrick IN-
Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-Union KY-
1222 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE...WABASH...EASTERN
EDWARDS...NORTHERN GALLATIN...WARRICK...NORTHWESTERN SPENCER...
GIBSON...VANDERBURGH...POSEY...PIKE...NORTHERN HENDERSON AND NORTHERN
UNION COUNTIES UNTIL 115 PM CDT...
At 1221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lancaster to near Poseyville to 7 miles
northeast of Ridgway, or along the Wabash River. Movement was east
at 60 mph.
Winds in excess of 50 mph will be possible with these storms. Pea
size hail has been reported with some of these storms. Hail up to
the size of nickels are possible
Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon, Boonville,
Newburgh, Chandler, Fort Branch, Oakland City, Petersburg, Princeton
In Gibson County, Melody Hill, Grayville, Dale, Lancaster, Haubstadt,
Darmstadt, Owensville, Poseyville and West Salem.
A tornado watch remains in effect until 700 PM CDT for southwestern
Indiana...and northwestern Kentucky.
LAT...LON 3792 8709 3779 8837 3811 8804 3857 8801
3857 8765 3851 8765 3847 8775 3842 8774
3845 8760 3850 8758 3852 8753 3849 8750
3854 8743 3851 8729 3855 8720 3852 8715
3854 8710 3851 8707 3821 8707 3820 8679
TIME...MOT...LOC 1721Z 259DEG 54KT 3857 8781 3815 8784 3789 8818
PSThe Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742319.